February 1, 1965

Small-Bowel Ulcers With Thiazide and Potassium

Author Affiliations

Mountain View, Calif

JAMA. 1965;191(5):419. doi:10.1001/jama.1965.03080050065024

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


To the Editor:—  The Preliminary Communication "Small-Bowel Ulceration Apparently Associated With Thiazide and Potassium Therapy" by Baker et al (JAMA190:586 [Nov 16] 1964) prompted us to review the records of two patients.A 72-year-old white female was admitted to El Camino Hospital for the first time on Aug 2, 1964, with a chief complaint of abdominal pain and vomiting present for three days. Past history revealed appendectomy at age 30 and an operation to correct cystocele at age 60. She had been hospitalized for coronary artery disease in 1958 and 1960, and had been taking digoxin and hydrochlorothiazide with potassium chloride (Esidrix-K). The latter tablet, in the dosage combination of 50 mg and 1,000 mg, respectively, was administered four times daily for 21/2 years. Episodes of dyspnea had been treated with oxygen at home. Physical examination showed a tense, distended abdomen with high-pitched bowel sounds in rushes. X-ray

First Page Preview View Large
First page PDF preview
First page PDF preview